Niacin Flush Benefits and Side-effects

Niacin Flush Benefits and Side-effects

Why does niacin flush occur?

The niacin flush is usually considered as a side effect and scares those who are not familiarized with the term or how it works. But the truth is that it is harmless and absolutely normal for anyone taking niacin supplementation. Niacin is another word for vitamin B3, a water soluble nutrient, belonging to the B-complex vitamins, that plays a major role in supporting our physiology.

The process is not dangerous unless it comes as a result of exaggerated consumption, but, regardless of the dose of vitamin B3 you are consuming, the niacin flush will occur nonetheless. It is a normal reaction that only appears when the body has had its fill with vitamin B3. In other words, when the symptoms appear, you know your organism is saturated with the nutrient and that enough is enough.

Vitamin B3 is useful for a lot of crucial aspects. Those consuming it are doing so in order to control the cholesterol levels (Lower the bad one and elevate the good one), fight against diabetes symptoms, boost the effectiveness of the cognitive processes, including memory, thinking and attention, reduce the impact of arthritis and joint pain and even prevent and remediate erectile dysfunctions in some cases.

This nutrient is essential and the niacin flush is always part of the process.

How do we recognize it?

First of all, we should mention that, despite how it may sound, vitamin B3 consumption is completely safe, even when talking about higher than normal doses. In those cases, the side effects could be more obvious, but nothing really dangerous overall. In the case of a niacin flush, the symptoms usually occur right after ingestion and it does not last for more than 15 or 30 minutes at most. In some cases, however, it could last even up to 2 hours.

The first signs will appear around the face and scalp. It is a burning sensation, followed by skin redness and itching and it usually scares people, but it is actually quite easy to deal with. Simply taking an aspirin with half an hour before the vitamin B3 dose should prevent the symptoms from ever occurring. The same effect results from taking ibuprofen or ingesting the vitamin B3 daily dose immediately after meals, never on an empty stomach.

As a matter of fact, we should write a few words about the conditions that could cause the niacin flush to become more aggressive than usual. Studies have revealed that ingesting the nutrient on an empty stomach usually causes a worsening of the symptoms. The ideal way is to only consume it so that it only causes mild symptoms that will disappear after 30 minutes the most. If they last longer than that and are quite severe, try reducing the dose next time you are taking it.

What are the causes and what is there to be done?

The main cause for niacin flush is prostaglandin which, in addition to more elevated serotonin levels, causes vasodilation, which is the prime cause of redness and the sensation of heat. What is more important is that this effect is bound to occur no matter the dose involved. It is just that the symptoms will increase the more the dose itself increases.

But, overall, it is a harmless outcome of the vitamin B3 consumption. Nonetheless, what can we do to prevent or even speed up the recovery? There are mainly several steps you need to follow:

  • Take an aspirin before the daily vitamin B3 does

You should consume it approximately 30 minutes before. Aspirin will greatly diminish the impact of the niacin flush.

  • Eat first

Any vitamin B3 supplementation should be consumed after meals, never on an empty stomach. This way the symptoms of the niacin flush will manifest at a lower intensity.

  • Drink more water than usual

It has been proven that drinking more water during the day, when taking vitamin supplementation, will reduce the impact of the symptoms that may occur.

Aside from this, there is no need to worry too much about the symptoms. That is because, whether you do anything or not, the niacin flush will go away on its own. These recommended countermeasures are only meant to reduce the impact of the symptoms. Even more, with time, you should experience less such side effects and, when talking about moderate vitamin B3 consumption, the niacin flush will stop appearing at all. The only case when it will occur is the exaggerated intake, but other than that the body will get used to it and will stop manifesting the symptoms altogether.

Facebooktwittergoogle_plusredditpinteresttumblr